Hail, Lyon
- When
- April 24, 4:25 PM CST
- Where
- Lyon County, 2.44 mi NW of Larchwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -96.490
Thunderstorms produced large hail at several locations in Lyon and Sioux Counties of northwest Iowa during the late afternoon and early evening of April 24th. The storms also produced flash flooding in one area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in Lyon and Sioux Counties of northwest Iowa during the late afternoon and early evening of April 24th. The storms also produced flash flooding in one area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 3:00 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT APR 24 2010 .DISCUSSION... THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION. WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7 THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE... THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES... BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE SKIES MAY BE HARD TO COME BY TONIGHT. /MJF ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER 60S. BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER. SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER 30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB BACK INTO THE LOWER 60S. IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER 60S TO LOWER 70S. /JM && .AVIATION... WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT HAVE WIDESPREAD VFR UNTIL SUNDAY. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT SAT APR 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 221 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE AFOREMENTIONED AREAS ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 SW MARION 43.38N 97.34W
04/24/2010 E1.00 INCH TURNER SD PUBLIC
GROUND COVERED WITH HAIL MOSTLY PEA TO DIME SIZED, BUT
SOME UP TO THE SIZE OF QUARTERS.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 E1.00 INCH HUTCHINSON SD LAW ENFORCEMENT
GROUND COVERED WITH HAIL UP TO 2 INCHES DEEP. LARGEST
STONES UP TO QUARTER SIZED.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 M1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 W COLTON 43.79N 97.01W
04/24/2010 E1.00 INCH MINNEHAHA SD PUBLIC
&&
JMThe Sioux Falls radar (KFSD), 23 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
8 hail, 1 flash flood. Local standard time, as filed.
Heavy rain caused flooding of a trailer park, a tank farm, and part of U.S. Highway 18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223798, 223799, 223800, 223801, 223802, 223803, 223804, 223805, 223806.